Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

If you give a patient that has low blood pressure amlodipine, what would the effects be?

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 1998
Answered : 1304 Questions
Question
If you give a patient that has low blood pressure amlodipine%2C what would the effects be%3F Could this contribute to a heart attack and kidney failure%3F
Posted Thu, 22 Aug 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Sukhvinder Singh 19 minutes later
Respected Ma'm
I am sorry to say that your question is not very clear. I would request you to make your question more detailed and clear. If the patient has low blood pressure because of amlodipine? Since how long it is so? When was the last dose taken? How much is the blood pressure exactly? What are the symptoms?
I would be glad to answer and explain you in detail.
Sincerely
Sukhvinder
Above answer was peer-reviewed by
 
Follow-up: If you give a patient that has low blood pressure amlodipine, what would the effects be? 10 minutes later
No her blood pressure was fine then went down to 95 %2F55 with a chest infection%2C the next day instead of her amytripilene she was given amlodipine%2C from there she ended up in icu her heart and kidneys failed and she died 10 days later just want to know would her blood pressure have been lowered further causing all of the other problems
 
 
Answered by Dr. Sukhvinder Singh 22 minutes later
Respected Ma'm
1. Amlodipine is a drug which causes lowering of blood pressure by opening-up or dilatation of peripheral blood vessels. Its half life is ~36-45 hours and acts for nearly same duration. Hence it would not have been solely responsible her continued low blood pressure/ heart failure and kidney failure for 10 days.
2. Since her blood pressure lowered due to chest infection, it is more likely that spread of infection in her lungs and body was main culprit for her problems. However when amlodipine is given on already low blood pressure, it may cause further lowering of blood pressure and may contribute to kidney failure. However even in such circumstances, a single dose of amlodipine is not likely to cause such a havoc.
Hope this gives some insight. Feel free to discuss further.
Sincerely
Sukhvinder Singh
Above answer was peer-reviewed by
 
Follow-up: If you give a patient that has low blood pressure amlodipine, what would the effects be? 41 minutes later
Surley dilating the blood vessels by giving her the 1 dose allowed the infection to spread further round her body causing her heart distress and her kidney failure%2C they kept telling us they couldnt find the source of infection%2C in the end she got c diff and pnuemonia killed he%21r
 
 
Answered by Dr. Sukhvinder Singh 3 hours later
Sorry Ma'm, it is not so ; that dilatation of vessels will lead to spread of infection.
As I mentioned previously too that infection (pneumonia) is most likely culprit in this scenario with amlodipine contributing to low blood pressure and kidney failure in early phase only. We can not be 100% sure about the exact contribution of amlodipine in worsening her condition.
Regards
Sincerely
Sukhvinder Singh
Above answer was peer-reviewed by
 
Follow-up: If you give a patient that has low blood pressure amlodipine, what would the effects be? 39 hours later
She was ment to be getting out the following day%2C before they gave her the wring medication%2C hispital has admitted giving her the wrong meds and is conducting its own XXXXXXX investigation%2C still in the hands of the coroner%2C just need some answers because she was doing so well and up walking sbout before she was givin the meds.
 
 
Answered by Dr. Sukhvinder Singh 8 minutes later
Respected Ma'm
I got your point but unfortunately it is not so straightforward. In medicine, there is a lot of judgement based worked & nothing is 100%. A lot of things are speculative. As i explained previously also the contribution of a particular item in mortality or morbidity can only be guessed most of the time, we can not be sure. Every individual has a unique body and same rules do not apply to everyone.
I understand your grief.
Sincerely
Sukhvinder
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor